Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Vertigo, diagnosed with labrynthitis, constant headches

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2450 Questions
I have had vertigo for about 5 weeks. It's almost gone now. It was terrible for about 2 weeks and has SLOWLY gotten better. I was diagnosed with Labrynthitis and have been going for physio treatments. I was told by the doctors in my small town to "wait it out". I didn't like that answer, so I started seeing a physiotherapist about 2 weeks ago... it has helped. One issue I've noticed this last week is constant headaches because my left eye feels like it's "fighting" not be be cross eyed. Should I be concerned and go back to the doctor? I am 34, 5'3" and 184 lbs (female)
Posted Wed, 11 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 9 hours later

Thank you for posting your query.

1. Labyrinthitis usually follows an vertigo and hearing loss because it involves the balance system and the Cochlea ( it is a part in the inner ear). This hearing loss may be transient or permanent. Have you had an Audiogram? In addition, Tinnitus ( ringing sensation in the ears) is usually present. Do you have these symptoms? If there is / was no hearing loss, then the diagnosis may be Vestibular Neuritis. If you have hearing loss then the treatment should be aggressive, including anti-virals and steroids to limit the damage to labyrinth.

3. Vertigo after vestibular damage such as Labyrinthitis will last for six to eight weeks till the brain and vestibular sytem recovers or 're-sets' to the new input system. Mild unsteadiness can persist for longer periods of time.

4. The Vestibulo-Ocular Reflex (VOR) which is designed to keep the eyes moving correctly during head and body movement, malfunctions due to abnormal input signals and hence the nystagmus and mismatched eye movements are a part of this problem. This should settle soon.

5. If your headaches are mild, then there is no cause for worry. Are you on any medication for headache? Stress induced by the Labyrinthitis, neck stiffness due to restricted and controlled neck movements while trying to avoid giddiness, visual focusing problems all lead to headaches. Can you describe your headaches in detail? A CT /MRI scan of the brain, eye fundus examination may be required if the headaches are like migraine.

6. Oral contraceptive pills have many side effects. Sometimes thromboembolism due to these pills cause headaches and vertigo. If you have been on birth control pills for long, either discontinue them or at least change them.

Awaiting your reply.

Above answer was peer-reviewed by
Follow-up: Vertigo, diagnosed with labrynthitis, constant headches 15 hours later
Thank you for your reply. My responses are below. I also want to note that I live in a small community in Northwestern Ontario. We have to go out of town for everything, so it's not easy to get a CT scan, etc.

1. I was perfectly normal and the next day I woke up to feeling lightheaded and dizzy. I called my husband from work within an hour of being there. I was very dizzy by this point and couldn't drive. He brought me to the clinic - by the time we got there (10 minute drive), I was throwing up in the parking lot before going in. I ended up in Emergency that night due to get hydrated and liquid gravol at the same time. I did not have UPTI preceeding this. The Labrynthitis affects both sides, but my left side is the worst. This is the eye that is causing major strain.

2. I have not had any hearing loss. No I have not had an Audiogram. I do not have ringing in the ears and haven't had any ringing at all over this time period.

3. I have had this for 5 weeks as of yesterday.

4. Is this what is causing the strain on my left eye? It feels very strained like it's working very hard to move around and not go "cross eyed".

5. The headaches are in the front part of my head and my temples. I don't know if it's a migraine or just a really bad headache. I'm taking 400mg Liquid Advil for the headaches. Sometimes I need to take 2 400mg pills before it goes away. I know it's from my eye being strained. The headache is milder today than yesterday. I just had my BPPV treatment and Accunpuncture done by my physiotherapist about 1/2 hour ago. I tried to make an appointment with our Optometrist today, but he isn't available in the area until September 15th and I will be out of town. The closest optometrist is a 240 km drive away. We are a very remote community. I made a doctor's appointment for next Tuesday. I can ask if they will send me out of town (this would be far as well - 240 drive away as well) for a CT scan once I explain what's going on.

6. I've been on the pill for 20 years and I've been on my current pill for a few years now. I've never had vertigo in the past or any issues with my oral contraceptive. Should I still discontinue taking it?

My biggest concern is that this is permanent. The unsteadiness I understand and can deal with. My eye being so strained and feeling like it is going cross-eyed has me the most worried. I guess what I'm hoping to hear is that this is normal. Can you just clarify that it is? I kind of get that from a couple of your responses, but am unsure. I've never experienced anything like this in my life.

Thank you,
Answered by Dr. Sumit Bhatti 9 hours later

Thank you for writing back.

1. There is no cause for worry. Our bodies are designed to recover from extreme dysfunction and permanent damage and adapt in six to eight weeks.

2. Without proven hearing loss and tinnitus, the diagnosis of Labyrinthitis is a suspicion. There are higher chances of this being Vestibular Neuronitis. The cause is usually unknown and treatment is symptomatic with anti-virals.

3. In BPPV (Benign Positional Paroxysmal Vertigo), too, hearing is normal. The patient usually wakes up with severe vertigo, finding it difficult to get out of bed. The vertigo occurs after a latent period of a few seconds after change in head position, lasts only for a few minutes and does not occur while walking steadily. It responds to BPPV exercises and maneuvers.

4. You may require an ENG (Electo Nystagmo Gram) or a Caloric test if this persists. A CT / MRI scan of the brain will only be required if this vertigo persists or a central cause is suspected. An audiogram is required to distinguish many forms of vertigo such as Meniere's and Migraine variants. A Neurologist's Opinion is recommended for the headache.

5. You should discontinue your oral contraceptive pills. They are not designed for more than a couple of years of use, ideally only for spacing children.

Vertigo is an extremely complex topic. Do not hesitate to get scans and tests done if this persists. Your eye strain signifies persisting nystagmus. Though at your age there should be no major cause and this should be self-limiting, your physicians may decide to rule out cardiac, respiratory and neurologic causes.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor